i have been on topiramate for about 3 months, taking 50mg and it has been working brilliantly. Side effects were horrible but the vertigo was really under control and I felt like my life was back under control again.
Then last week it just seems to have stopped working. I had a really stressful day and I thought this had caused a break through episode and it would pass, but it hasn’t.
It’s as though I have just stopped taking them!
The vertigo is back to how it was before I was taking the meds, only now I have the effects of that dizzyness, headache, tiredness plus the side effects of the medication.
Has this happened to anyone else? I’ve tried calling my doctor but can’t get through. I feel a bit desperate, should I just try increasing the topamax to 75mg?
Sorry you are feeling like this…
Obv I’m no doctor, but I’d be surprised if a drug can just stop working. More likely your episode is lasting longer than usual, for whatever reason…A week isnt too much time if your triggers have been adding up for instance.
Maybe upping the dose would help though, if you can stand the side effects. What side effects do you have? I’m on 50mg of topamax… my doc wanted me to take 25 in the morning and 25 in the eve, but if I take it in the morning, I cannot function at all for 6 hours… Totally out of it, so I take the full load at night. Maybe something like that could help you?
I feel the same, it surely couldn’t just stop.
I think maybe I’ve just been lucky that it had worked so well to start off with, I hadn’t really suffered since I started the meds (apart from the side effects which are horrible).
I don’t want to really increase as the tablets make me feel so grotty when I’m taking 2 that I dread to think what 3 would feel like
I’d got this little part of me that thought maybe I was cured
A few questions for you -
missmoss is right on, and I’ll follow up on some of her questions. How long has this episode been going on? A few days or a couple of weeks? If the episode “only” (I know, it’s still awful) lasts a few days and then goes away, you may still be achieving 90% success but will have an occasional breakthrough, and then you may need to look at your lifestyle issues. Such as - are you following a migraine diet? Getting to bed at the same time every night? Getting up at the same time every day? Eating meals at the same time every day, and not skipping any meals? No caffeine? Not letting yourself get dehydrated? Etc.
And as missmoss asked, what kind of side effects are you having? If you’re really in bad shape, you probably shouldn’t be upping your dose. But if you’re dealing with annoyances (like all fizzy drinks taste like crap - they do to me since I started on Topamax) that’s no biggie compared to feeling nauseated or side effects like that.
Almost no migraine medication achieves 100% success with no breakthrough migraine symptoms of any kind, ever. How long they last and the severity, though, will tell the tale as whether this is the right med/right dose for you.
Take care, and good luck!
It started last Thursday, so just over a week and no signs of improvement yet.
It was brought on by a major stressful situation, which was always one of my worst triggers. I knew I would be bad as I knew I had this stressful situation coming, and was prepared for a day or two of struggling but this is as bad as it has ever been.
I generally have always maintained a pretty good diet, I only drink decaff tea and coffee, low salt, lots of water, fruit and veg etc. I’m vegetarian of 24 years so I think that helps, my one weakness is a bit of cheese but that has never caused me any problems.
Too be honest I’m struggling to eat at all now though, one of the worst side effects of the topiramate for me is it’s effect on my appetite, I try but everything tastes awful and makes me sick and the truth is I just don’t want to. Today for example I have had a croissant for breakfast, fruit through the day and some toast for my tea, and that was forced down.
Other side effects are tingling fingers and feet, an annoyance but no great shakes, metallic taste, dry mouth, chapped cracked lips.
Worst side effects, I’m snappy and short tempered, feeling stressed and teary (but is that the medication or just a stressful time in my life)
I was doing so well, that this has come as a real blow. My Dr is rubbish and I’m struggling to get through on the phone to talk to him.
Feeling very sorry for myself
I cannot comment on what dosage you should be on, as that is for your doctor and you to decide. But I just started on Topamax and my doctor is ramping me up to 100 mg very quickly. He wanted me to go up in just 13 days–I have been going slower–aiming for about 18 days.
My only point is, 50mg is quite a low dosage. So clearly you could ask your doctor if you could try a larger dosage to see if it could help. It probably is just a question of whether you can handle the side effects it is giving you.
I’m so sorry you’re going through this - stress can be a BAD trigger.
Can you skip the coffee, because even decaf has some caffeine in it. And is your tea decaf, or herbal? Decaf tea has caffeine in it, too, but herbal is OK. I’m so impressed that you’re vegetarian - that’s SO healthy! But do you eat nuts then? They can be triggers for a lot of people. So can onions, which are in a lot of vegetarian recipes. (Onions are a trigger for my husband.)
My appetite was affected but I wasn’t turned off of food - and that side effect has lessened over time. And I never felt “sick” so I’m concerned about your feeling that way. Food shouldn’t make you sick, and if it does now, I doubt you’re ready to try a dose increase. The tingliness has lessened over time for me too - I get it sometimes now, but seldom.
Sorry to hear about your doc - that’s no help either. I wish there was some sort of sign that this episode was letting up, because then you might be able to look at this as a rare event and stick with this dose. Have you read about the migraine diet in detail? Might be worth looking in to, to work on things you do have control over.
Take care - hope things start getting better SOON.
I am wondering if this is what is happening to me. Woke up this morning and took my 50mg of topiramate, and was feeling just horrible. I’ve had a severe headache all day and loss of appetite. None the less every time I look at food it makes me want to throw up. I thought it was odd because the medication should have taken care of the headache by now but almost 12 hours later and feeling the same. I’m not sure if it stopped working or if something else is going on. Might I add I just upped the dose but I can’t find anywhere that it can actually cause headaches and I don’t think it does lol since that’s what it’s for.
Hi and welcome. I am not a doctor just a long term MAV sufferer. From my own experience and everything I have ever read about the condition and the relevant so-called preventatives I say your increased symptoms are due to the recent increase in dose. Happens all the time to people trialling any preventative. Sensitive brains don’t appreciate change, any sort of change, MAVers are often ultra med sensitive. Perhaps you need to increase at a much slower rate. Lower dose and longer between each increase. If you utilise the sites Search facility you will find more info on how various people do that. Topiramate is one of the top choices to treat the condition but can be difficult to tolerate for some people. Btw no preventative will stop every attack/symptom completely. Doctors actually consider a preventative a success if it achieves a 50% overall reduction in severity, frequency and duration. Most people get better results than that once they find the drug that suits them the best and hit the dose level which produces their own individual sweet spot. Btw I did quick check and there are others with your identical experience with Topamax if you run a Search. I think it’s always reassuring to find you aren’t alone.